You are at one of the best institutions for this kind of condition in the country. I am also glad to hear you are exercising with a physiologist. Deep breathing exercises may also help exercise your accessory breathing muscles and in turn increase lung capacity. The scientific literature suggests that the long-term prognosis is good, with improvement or stabilization of lung function over time and hence my comment. Immunosuppressive therapy could also be helpful in stabilizing SLS and improving respiratory symptoms and PFT in some cases and hence your doctors are using cellcept. Rituximab and corticosteroids may also be effective in the treatment of SLS. View Thread
It sounds like you and your rheumatologist are having a problem communicating. From his/her point of view, the few doses of prednisone are probably much safer than the other drugs you mentioned for your condition. It really comes down to how you're feeling on a daily basis, for example if you're doing well in between flares, your rheumatologist's approach might be the right one. If you're not doing well most of the time, a different approach seems reasonable. I recommend trying to communicate your concerns effectively to your rheumatologist and see his/her response. View Thread
Cellcept is known to cause GI irritation and this is frequently a dose limiting issue with Cellcept. The non generic version and the long acting version may be superior in terms of less GI toxicity. Also, please note that there is a potential interaction between omeprazole ( and probably all drugs in that class of PPI's) and cellcept and the absorption of cellcept may be decreased by using omeprazole at the same time. Consult your pharmacist regarding optimum timing of taking the medications. The newer PPIs might be a bit stronger than the omeprazole and you may benefit from using them for your condition. All the best!View Thread
Edema is an uncommon side effect of atypical anti-psychotics. You may be able to manage the edema by decreasing salt in your diet (salt contributes to water retention.) Avoid alcohol, tobacco, caffeine and high fat foods, all of which inhibit natural functions. Exercise regularly to increase blood circulation as exercise is a natural diuretic. Try elevating the area that is affected as gravity can keep fluids from collecting in the affected area and avoid a sedentary lifestyle.View Thread
In lupus, as in other autoimmune diseases and even in fibromyalgia, we often come across something called autonomic dysfunction. In this condition, the temperature regulating center of the the brain (located in the hypothalamus) does not function well, leading to drastic changes in temperature sensations. Other possibilities include circulatory issues, resulting in lack of oxygen- however, this is usually a painful condition and is seen more in the extremities and is called Raynaud's syndrome. Another condition that might cause similar findings is small fiber neuropathy, which may be associated with temperature changes. This will need to be investigated. I recommend keeping the area affected active through gentle stretching exercises to get the blood flowing through the tissues. Occasionally, we use medications such as elavil, anti-depressants such as zoloft etc. to manage these symptoms. View Thread
I did some research on this. Very rarely; in a lupus related condition, called Sjogren's syndrome, due to its effect on the kidney tubules, we see problems with potassium and acidosis. In active lupus kidney disease, we see problems with electrolytes as well. However, the type of electrolyte abnormalities that you are describing are not common in lupus. I'm sorry you have had such a hard time getting answers, but I don't have a great one for you. The kind of problems that you are describing seem to be kidney related, but other than careful monitoring and replacement under the care of a nephrologist, I don't have other suggestions. Wishing you the best. View Thread
Immunization with vaccines that use live viruses will result in a lupus flare. However, polio, measles, and tetanus vaccines, which all use live viruses, have been given to hundreds of thousands of lupus patients with no adverse reactions.
Having said that, Lupus patients may have adverse reactions to certain shots. These people will experience a lupus flare following this treatment. Some lupus patients may also experience difficulties after receiving tetanus vaccines. About 20% of patients with lupus may feel sick or achy for a few days following a vaccination. Often times the tetanus shot is combined with a pertusis vaccine and diptheria vaccine and together they are called DT or DPT. Pertusis vaccine in particular results in adverse effects as you have described. View Thread